Colorado, 2008

Hail in Colorado, June 21, 2008

June 21, 2008 · NWS PUB · 1 event in 1 county or zone

A severe thunderstorm produced hail up to the size of nickels.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A severe thunderstorm produced hail up to the size of nickels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 21, 2:21 PM MST, 3 hours 38 minutes earlier.

Area forecast discussion, Jun 21, 2:21 PM MST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
321 PM MDT SAT JUN 21 2008

.SHORT TERM...
(TONIGHT AND SUNDAY)

CONVECTION IS REALLY SUPPRESSED COMPARED TO RECENT DAYS.  THIS IS
LIKELY DUE TO A COMBINATION OF SUBSIDENCE BEHIND LAST NIGHTS SYSTEM
AND A LACK OF A SIGNIFICANT SHORTWAVE TODAY.  ALSO...MOISTURE IS
THINNING A LITTLE ALONG AND NEAR THE MOUNTAINS WHERE SURFACE
DEWPOINTS HAVE DROPPED 5 TO 10 DEGREES FROM YESTERDAY AT THIS TIME.
THERE WAS A STORM NEAR STONEWALL EARLIER THAT MIGHT HAVE BEEN
SEVERE...SOME ROTATION AND A NOTCH WAS EVIDENT FOR A WHILE...BUT
THAT STORM HAS SINCE WENT WELL SOUTH OF THE BORDER TO CAUSE HAVOC IN
NEW MEXICO.

EXPECT CONDITIONS TO BE PRETTY SUBDUED TONIGHT COMPARED TO THE LAST
COUPLE OF NIGHTS.  THERE IS A WEAK SHORTWAVE/POSSIBLE BOUNDARY
EVIDENT IN SATELLITE PICTURES CROSSING THROUGH NORTHEAST COLORADO
AND SOUTHWEST NEBRASKA AT THIS HOUR.  THIS FEATURE MAY KICK OFF SOME
ACTIVITY OVER OUR EASTERN PLAINS LATER THIS EVENING AS IT SWINGS
THROUGH.  BUT...ALL IN ALL...I THINK ACTIVITY WILL BE RATHER
ISOLATED THIS EVENING...AND THEN WIND DOWN AFTER SUNSET.

TOMORROW...CONCERN SHIFTS TO THE DRY LIGHTNING POTENTIAL.  THE NAM12
IS INSISTENT ON BREAKING OUT LOTS OF HIGH BASED/MID LEVEL CONVECTION
TOMORROW AFTERNOON...FROM THE MOUNTAINS...TO THE I-25 CORRIDOR.  THE
GFS40...ON THE OTHER HAND...INDICATES VIRTUALLY NO CONVECTIVE
PRECIPITATION.  SO...THERE IS UNCERTAINTY ABOUT HOW MUCH CONVECTION
TO EXPECT.  IN ANY EVENT...THE LOWER LEVELS OF THE ATMOSPHERE WILL
BE MUCH WARMER AND DRIER THAN THEY HAVE BEEN...WHICH MEANS SURFACE
HUMIDITIES WILL DROP INTO THE TEENS AND SINGLE DIGITS...CERTAINLY
ENOUGH TO SUPPORT DRY LIGHTNING.  FOR NOW...PER COORDINATION WITH
THE GRAND JUNCTION AND BOULDER FORECAST OFFICES...HAVE OPTED TO HOLD
OFF ANY WATCHES OR WARNINGS FOR DRY LIGHTNING.  THE CONSENSUS IS
THAT THE DRY LIGHTNING COVERAGE WILL PROBABLY BE TOO MINIMAL. TUNE
IN FOR THE UPDATED FORECAST TOMORROW MORNING IN CASE THOUGHTS ON
THIS CHANGE.

OTHERWISE...DEFINITELY A WARMER AND DRIER DAY ALL AREAS...WITH AT
LEAST SOME ISOLATED HIGH BASED THUNDERSTORM ACTIVITY FROM THE
MOUNTAINS EASTWARD ACROSS THE I-25 CORRIDOR...ESPECIALLY THE PALMER
AND RATON RIDGES.

.LONG TERM...
(SUNDAY NIGHT THROUGH SATURDAY)

SUNDAY NIGHT...NAM AND GFS MODELS PAINT RELATIVELY FLAT RIDGE
OVER THE SW PORTION OF THE COUNTRY THROUGH MONDAY...BUT DISAGREE
SOMEWHAT ON HOW TO HANDLE INTERACTION OF AVAILABLE MOISTURE AND
UPPER DYNAMICS. NAM BREAKS OUT WIDESPREAD CONVECTION SUN AFTN
WHICH LASTS THROUGH THE EVE...WHILE GFS IS MUCH MORE TIGHT IN
COVERAGE. MAIN CONCERN IS DRY LIGHTNING DUE TO VERY DRY LOWER
LEVELS...BUT FEEL THAT COVERAGE WILL NOT BE ENOUGH TO WARRANT
HOISTING ANY SORT OF FIREWX HIGHLIGHT. THEREFORE...IN COORDINATION
WITH SURROUNDING OFFICES AND SHORT TERM FORECASTER...WILL HOLD OFF
FOR SUN EVE AND WILL PASS ON CONCERNS TO NEXT SHIFT.

MONDAY...UPPER RIDGE BEGINS TO SHIFT SLIGHTLY...BUT MODELS HINT AT A
WEAK SFC FRONT DROPPING DOWN THE E PLAINS LATE MORNING ON MONDAY.
COUPLED WITH RESIDENT LLVL MOISTURE AND MORE SHORTWAVE ENERGY MOVING
THROUGH THE RIDGE...FEEL THAT MONDAY WILL HAVE A BETTER CHANCE AT
CONVECTION ACROSS THE I25 CORRIDOR AND PLAINS...AS WELL AS THE
HIGHER PEAKS. FOR NOW WILL MAINTAIN ISOLATED POPS SINCE LATEST
NUMERICAL GUIDANCE SAYS THE SAME...BUT IF CONFIDENCE IN THE FRONTAL
PASSAGE BUILDS THEN SCATTERED POPS MAY BE WARRANTED.

TUESDAY THROUGH SATURDAY...FAIRLY STAGNANT WEATHER PATTERN THROUGH
THE REST OF THE EXTENDED PERIOD AS THE UPPER RIDGE AMPLIFIES OVER
THE DESERT SW. THIS WILL KEEP NW FLOW ALOFT OVER THE STATE WITH
MULTIPLE DISTURBANCES CRESTING THE RIDGE AND MOVING ACROSS THE CWA.
LONG RANGE MODELS INDICATING THAT THE DIURNAL SUMMER PATTERN SETS UP
WITH A DAILY SHOT OF AFTN AND EVE THUNDERSTORMS EACH DAY FEEDING OFF
THE LLVL MOISTURE LURKING ACROSS THE E PLAINS. LITTLE CHANGE NEEDED
TO THE ONGOING FORECAST GRIDS. MOORE

&&

.AVIATION...
ISOLATED AFTERNOON EVENING THUNDERSTORMS POSSIBLE MOST AREAS THIS
AFTERNOON AND EVENING AND AGAIN TOMORROW AFTERNOON AND EVENING.
CONCERNS OF LOW CIGS...ERRATIC WINDS...AND LIGHTNING ASSOCIATED
WITH THOSE. WIND GUST POTENTIAL WILL BE QUITE A BIT HIGHER
TOMORROW THAN TODAY.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

50/27
Hazardous weather outlook, Jun 21, 5:47 AM MST, 12 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
647 AM MDT SAT JUN 21 2008

COZ058>089-093>099-221300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
647 AM MDT SAT JUN 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE AGAIN OVER THE
EASTERN MOUNTAINS THIS AFTERNOON...WITH STORMS SPREADING ACROSS THE
INTERSTATE 25 CORRIDOR AND EASTERN PLAINS LATE IN THE AFTERNOON AND
INTO THE EVENING.  STORMS TODAY WILL BE WEAKER THAN THE PAST COUPLE
DAYS...WITH HAIL UP TO A HALF INCH IN DIAMETER...WIND GUSTS TO 50
MPH AND OCCASIONAL CLOUD TO GROUND LIGHTNING THE MAIN THREATS. ONE
OR TWO SEVERE STORMS...PRODUCING HAIL UP TO AN INCH IN
DIAMETER..WILL BE POSSIBLE OVER THE FAR SOUTHEAST PLAINS...MAINLY
NEAR THE NEW MEXICO BORDER.

FARTHER WEST OVER THE MOUNTAINS AND VALLEYS...ONLY ISOLATED
THUNDERSTORMS ARE FORECAST...WITH WIND GUSTS TO 50 MPH AND
OCCASIONAL CLOUD TO GROUND LIGHTNING THE MAIN THREATS. LITTLE OR NO
RAINFALL IS EXPECTED WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE EACH
DAY ACROSS SOUTH CENTRAL AND SOUTHEAST COLORADO. ONE OR TWO STORMS
COULD BECOME STRONG ACROSS THE SOUTHEAST PLAINS...PRODUCING HAIL
UP TO 1/2 INCH IN DIAMETER...WIND GUSTS UP TO 50 MPH...LOCALLY
HEAVY RAINFALL...AND LIGHTNING.  ACROSS THE MOUNTAINS AND HIGH
VALLEYS...THE MAIN THREAT WITH THUNDERSTORMS EACH DAY WILL BE
GUSTY WINDS UP TO 50 MPH AND LIGHTNING...WITH LITTLE TO NO
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY AFTER 2 PM MDT FOR THE EXTREME SOUTHEASTERN PLAINS...NEAR THE
NEW MEXICO BORDER.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pueblo

When
June 21, 5:59 PM MST to 6:04 PM MST
Where
Pueblo County, 1.38 mi N of Colorado City
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.950, -104.860

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 104764.